Thin and Easily Bruised Skin: Causes and Self-Help Ideas
My Experience With Thin Skin
I have always been quite thin, but I never realized that for many years I had been suffering from Graves' disease, a nasty thyroid illness that has many side effects.
One of the most distressing effects was to the skin on my hands and arms. To start with it became really rubbery. Then, as the medication started to kick in, the skin on my arms started to get really thin and papery.
It was rather like have tissue paper instead of fleshy, thick-padded, normal skin.
In the beginning, I didn't take much notice—as my thyroid health took top priority. But when I caught my left arm on the door jamb, I began to realize just what a problem this was going to be. And it hurt like hell! It felt like someone had seared my skin with heat and pain. When you tear the skin, you know it!
A cut is painful, and so is a bruise—but tearing your skin is so painful it literally makes you feel faint. In fact as I am writing this, I have a huge bandage once again round my left arm.
This time I caught it on the bedroom door! After suffering from these sorts of injuries one too many times, I began searching for answers in books and online. I noticed that many of the articles I read give you only one small idea of what to do to help your skin, so I thought I would combine as much information as possible into one article.
I recently bought these arm protection sleeves which are mainly used for sport.
I got so fed up with wearing dull bandage sleeves as it makes me feel so old and dreary.
After searching Amazon I found these amazing compression sleeves.
And the best thing? They are all multi colored! Love them!
And they look really trendy too!
Instead of asking me 'What's wrong with your arms?' People comment on how good they look! Can't get better than that!
Our skin is one of the most important parts of our body. Each and every organ within our bodies plays an important part in keeping us healthy, but the skin is the organ that keeps us alive.
It protects us from the sun, keeps us dry when we get wet, and stretches to allow us to put on weight or have a baby. It is pretty durable stuff.
But sometimes it can go wrong. Not necessarily in a major way, but sometimes it can start to act differently to what we regard as the norm. For example, As I mentioned above, I suffer from thyroid disease, and I have noticed that when my thyroid is too high, my skin begins to be less stretchy.
If I pinch it, it will stay in position longer than what you would expect. When my thyroid is low, it retains water and leaves "pits" in the skin. I have gotten used to these signs, and I can now monitor it more closely. But what happens when you suddenly notice that your skin has begun to bruise much more easily?
Easy bruising is a sign that something is not quite right. Along with thin skin, it can be a sign of something problematic. Of course there are many illnesses that can affect your skin. If you have been checked by your doctor and they find that you are healthy without any major diseases, then there can be several different reasons why you may suffer from easy bruising or thin skin.
There are many medications that can cause your skin to react in this way. Bruising of the skin is a natural occurrence when your body suffers a trauma, for example hitting your head or falling over and bumping your arm or leg.
The bruise is caused by small blood vessels underneath the skin bleeding and accumulating together. Over a few days this will start to change colour going from purple to green and yellow. The healing process can take up to a week. But if you find that you are bruising because you have just tapped your arm against something, or even more importantly you haven't even noticed or felt that you have hurt yourself, then you will begin to realise that something needs to be investigated.
As I said above, always check with your doctor first, and make sure it is not something more serious. A doctor is good at diagnosing a problem, but may not realise that the medication you are taking can be causing this in your case.
- Aspirin: This common medication can cause easy bruising if you are using too much. In tests it was shown that if you use aspirin every day for a year, your skin will bruise more easily because the medication is thinning your blood therefore causing it to 'leak' more when you knock yourself.
- Steroids, antidepressants, and asthma medication: These various drugs are just some of the most common contributors to easy bruising. They will affect your skin because these medications can cause cells to break down much more easily, causing the blood vessels to thin and bleed.
- Anticoagulants: These are prescribed for a number of health reasons. And just like aspirin they are blood thinners. Of course if you need these, you must not stop taking them just because your skin starts to bruise easily. Always consult a doctor before stopping any medication.
- Poor Diet: In these days of easy fast food, we have forgotten the actual reason why we eat is not because it is meant to be an enjoyable experience, or even a convenient one. It is simple. Food is there to keep you alive! And even more important, healthy.
How to improve your skin and prevent bruising
Don't panic if this is happening to you. There are a number of ways that you can improve your skin and your health.
- Vitamin C: This is one of the most easily recognised supplements, and we have all taken it at some time in our lives. What you may not know is that apart from helping improve collagen in your skin, it actually stops your blood cells from 'leaking.' Taking a daily vitamin C supplement will help decrease your bruising dramatically.
- Citrus Bioflavonoids: These come from the white pulp of citrus fruit and have been shown to improve skin problems such as too much bruising.
- Vitamin K: This is essential to help your body clot the blood. There are many illnesses that can cause deficiency in Vitamin K. This must only be used under supervision from your doctor. Always consult them first.
What to Do When You First Receive a Bruise:
Always apply cold water to the site immediately. Keep a wet cloth pressed down over the bruise for at least five minutes. Or if you prefer, keep the bruise steady under a running cold tap.
Thin skin is a slightly different problem. This can be caused by a number of different things.
- Aging: As you grow older, the skin on certain parts of your body will grow a lot thinner. The reason for this is that as you mature, your body starts to lose some of the fat that gives you the protective layer between your blood vessels and the upper layer.
- Exposure to the Sun: When you expose your skin to the sun over long periods, the collagen and elastin fibres start to break down in the deep layer of your dermis. This will cause it to lose elasticity, and your skin will become thinner.
- Family Genetics: If you have other members of your family with thin skin, then there is a good chance that you will also inherit this.
- Corticosteroid Use: Thin skin is often a side effect of both topical and oral corticosteroids. This medication is used to treat anything from rashes to arthritis and other inflammatory illnesses. These drugs may cause the blood vessels to become constricted and weaken the skin. Once the drugs have been stopped, the situation will usually resolve itself. But excessive use can cause Cushing's syndrome, and thin skin can be a side effect of this along with fatigue, weak muscles, increased thirst, and mood changes. Cushing's syndrome is caused by too much medication, therefore if you feel that you may be suffering from it, please consult your doctor.
Thin skin remedies
- Antioxidants: These play a big part in improving thin skin. Vitamin A, C, E, and beta-carotene can be applied directly onto the skin in creams and lotions. After your bath, slather it on so that it will produce a barrier and lock in the moisture.
- Sunscreen: This common tool is another good way to protect your skin. Always apply it before going out, even in the winter, and use a Factor 15 or above.
- Vitamins: Take a good multivitamin every day to protect and improve your skin. Vitamin C is very important because it helps to repair collagen and elastin.
Disclaimer: Always consult your doctor before changing your medication, and before taking any vitamins just in case they have an effect on the strength of your drugs. Also never take vitamins at the same time as your drug medication.
Adams, Nicole. "Damaged Thin Skin." August 16, 2013. LiveStrong. Accessed April 11, 2017. http://www.livestrong.com/article/313071-damaged-thin-skin/
Pepper, David. "Home Cure to Thicken Thin Skin." LeafTV. Accessed April 11, 2017. https://www.leaf.tv/articles/home-cure-to-thicken-thin-skin/
"Thin Skin." Right Diagnosis. Accessed April 11, 2017. http://www.rightdiagnosis.com/sym/thin_skin.htm
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
Questions & Answers
After a bath, my entire body feels like rolled up dead skin. What can I do?
I find showering the best. A shower is much better for thin skin or bruises.Helpful 8
© 2011 Nell Rose